Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Columbia, SC

April 15, 2018Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 3:48 PM EDT for Chesterfield County, South Carolina. It was in force for 72 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 3:48 PM EDT (19:48 UTC)
Expired
Apr 15, 2018, 5:00 PM EDT
In force
72 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 3:56 PM EDTTSTM WND DMG1 Ese Pageland, SCCHESTERFIELD COUNTY SHERIFF REPORTED TREES DOWN IN PAGELAND.
Apr 15, 4:28 PM EDTTSTM WND DMGChesterfield, SCCHESTERFIELD COUNTY SHERIFF REPORTED TREES DOWN IN DOWNTOWN CHESTERFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:13 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WUUS52 KCAE 151948
SVRCAE
SCC025-152100-
/O.NEW.KCAE.SV.W.0019.180415T1948Z-180415T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
348 PM EDT SUN APR 15 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Chesterfield County in central South Carolina...

* Until 500 PM EDT.

* At 345 PM EDT, severe thunderstorms extended from
  Lancaster County southward into Kershaw County.
  Storm movement was northeast near 50 mph and toward 
  Chesterfield County. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheraw, Pageland, Chesterfield, Mcbee, Jefferson, Ruby, Patrick and
  Mount Croghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
      3437 8029 3439 8029 3443 8033 3451 8033
      3456 8038 3459 8038 3464 8043 3466 8043
      3471 8049 3482 8054 3481 7994 3468 7986
      3465 7980 3461 7978
TIME...MOT...LOC 1945Z 225DEG 47KT 3478 8054 3435 8030 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
747 
WWUS52 KCAE 152029
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
429 PM EDT SUN APR 15 2018

SCC025-152100-
/O.CON.KCAE.SV.W.0019.000000T0000Z-180415T2100Z/
Chesterfield SC-
429 PM EDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CHESTERFIELD COUNTY...

At 427 PM EDT, likely severe thunderstorms extended through
central Chesterfield County from around Ruby southward to 
near McBee. Movement was northeast near 35 mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheraw, Chesterfield, Ruby, Patrick and Mount Croghan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
      3441 8021 3444 8021 3451 8023 3481 8022
      3481 7994 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2027Z 225DEG 47KT 3509 8016 3466 7992 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:58 PM EDT, 50 minutes earlier.

Area forecast discussion, Apr 15, 2:58 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
258 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...With current progression of thunderstorms...reports of
thunderstorm wind damage and CAE airport recording a gust to 74
mph have extended tornado watch 52 to encompass
Chesterfield...Lee...Sumter and Clarendon counties. Tornado
watch 52 is in effect through 7 pm.

Previous discussion...Cold front currently impacting the area
with severe thunderstorms ongoing. With the instability and
strong front crossing the forecast area tornado watch 52 will
remains in effect through 7 pm. Main focus area over the next
couple of hours will be the central and eastern Midlands where
current convection will move into more unstable air. Wind gusts
around 50 mph have been reported with several reports of trees
down. With the strong and gusty winds the lake wind advisory
remains in effect through 8 pm.

Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.

The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.

Cold front marching through the terminals with very strong wind
gusts and heavy rain. Current impacts at CUB and OGB with these
storms will move east of the terminals in the next
hour...however additional convection is developing south of
AGS/DNL. Expect showers and thunderstorms to continue over the
next several hours then diminish this evening as the front moves
offshore. Front will move offshore this evening with conditions
improving through the evening and early overnight hours. Winds
will remain strong and gusty through the entire period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 15, 3:37 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
337 PM EDT Sun Apr 15 2018

SCZ015-016-020>022-027>029-031-036>038-041-161945-
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Lexington-Richland-
Lee-Sumter-Orangeburg-Calhoun-Clarendon-Bamberg-
337 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable of
producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

GAZ040-063>065-077-SCZ018-025-026-030-035-161945-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Saluda-
Aiken-Barnwell-
337 PM EDT Sun Apr 15 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Local storm report, Apr 15, 3:13 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     12 SSW IRWIN            34.54N 80.92W
04/15/2018                   FAIRFIELD          SC   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN FROM RIDGEWAY
            TO MITFORD.

&&

AWP
Local storm report, Apr 15, 3:19 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     1 E WEST COLUMBIA       33.99N 81.07W
04/15/2018                   LEXINGTON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED POWER LINES DOWN
            ON KOON STREET AND MONTICELLO STREET.

&&

AWP
Local storm report, Apr 15, 3:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     LANCASTER               34.72N 80.78W
04/15/2018                   LANCASTER          SC   LAW ENFORCEMENT

            LANCASTER SHERIFF REPORTED TREES AND POWER
            LINES DOWN ACROSS THE AREA.

&&

AWP
Local storm report, Apr 15, 3:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     6 W BLYTHEWOOD          34.23N 81.07W
04/15/2018                   FAIRFIELD          SC   AMATEUR RADIO

            TRAINED SPOTTER REPORTED MULTIPLE TREES DOWN
            ALONG HWY 321 NEAR FAIRFIELD/RICHLAND COUNTY
            LINE. HWY 321 IS PASSABLE. TIME ESTIMATED BY
            RADAR.

&&

DA
Local storm report, Apr 15, 3:40 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     4 WNW DENTSVILLE        34.09N 81.03W
04/15/2018                   RICHLAND           SC   LAW ENFORCEMENT

            POWER LINES DOWN REPORTED ON FAIRFIELD ROAD
            AND ON LINCOLNSHIRE BLVD. TIME ESTIMATED BY
            RADAR.

&&

DA
Local storm report, Apr 15, 3:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     3 NE BLYTHEWOOD         34.24N 80.93W
04/15/2018                   RICHLAND           SC   LAW ENFORCEMENT

            POWER LINES DOWN REPORTED ON CLAMP ROAD NEAR
            25-MILE CREEK. TIME ESTIMATED BY RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:56 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more40 hr
Apr 15, 10:54 AM EDTSpecial Weather StatementCAEMcCormick21 min
Apr 15, 12:31 PM EDTSpecial Weather StatementCAEAiken, Edgefield44 min
Apr 15, 12:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield34 min
Apr 15, 1:12 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell33 min
Apr 15, 1:34 PM EDTSpecial Weather StatementCAENewberry, Saluda26 min
Apr 15, 1:42 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda48 min
Apr 15, 2:09 PM EDTTornado WarningCAELexington21 min
Apr 15, 2:13 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg62 min
Apr 15, 2:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Richland57 min
Apr 15, 2:23 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland2 hr
Apr 15, 2:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland65 min
Apr 15, 2:43 PM EDTTornado WarningCAEFairfield17 min
Apr 15, 2:51 PM EDTTornado WarningCAEFairfield, Lancaster24 min
Apr 15, 3:01 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster59 min
Apr 15, 3:32 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.